Virginia, 2009

Hail in Virginia, June 10, 2009

June 10, 2009 · NWS LWX · 5 events in 3 counties and zones

A stationary boundary remained over the region while an upper-level disturbance passed through. These systems combined with warm and humid air ahead of the boundary to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary remained over the region while an upper-level disturbance passed through. These systems combined with warm and humid air ahead of the boundary to trigger showers and thunderstorms. Some thunderstorms were severe, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 10, 2:12 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 10, 2:12 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT WED JUN 10 2009

.SYNOPSIS...

SEVERAL DISTURBANCES WILL MOVE ALONG A FRONTAL BOUNDARY STALLED OVER
THE MID ATLANTIC...KEEPING PERIODIC UNSETTLED CONDITIONS OVER THE
REGION FOR THE REST OF THE WORK WEEK. HIGH PRESSURE WILL BUILD
OVER THE AREA FOR THE WEEKEND AND INTO THE EARLY PART OF NEXT
WEEK.

&&

.NEAR TERM /TONIGHT/...

ISOLD TSTMS HV ALREADY DVLPD IN AND N OF THE CWA AHD OF THE MAIN
TSTM COMPLEX OVER WV. SPC HAS INDICATED THERE IS A PSBLTY OF AREA
BEING PLACED IN A WATCH BOX IN NEXT HR OR TWO. AMT OF CLD
CVR...LOWER TEMPS AND DWPTS...AND LGT WINDS THRUT THE ATMOSPHERE
WL ALL HELP TO MAKE TDAS SVR THREAT LOWER THAN YDA...BUT IF ANY
SVR WERE TO HAPPEN HAIL/DOWNBURSTS ARE MOST LKLY THREATS...ALONG
W/ HVY RAIN.

AFT STORMS MOVE THROUGH (AFT MDNGT) AREA WL RMN UNDER XTSV CLD
CVR. LOWS RANGE FM A60 IN THE HIGHLANDS TO U60 ALONG THE
BAY/CTIES.

&&

.SHORT TERM /THURSDAY/...

AND WHILE A BRK FM THE TSTM THREAT WOULD BE APPRECIATED IT DOESNT
APPEAR THU WL BE THE DAY. BNDRY WL RMN OVR THE AREA...AND CNVCTN
WL AGN BE LKLY TO DVLP DURG AFTN HRS. W/ CLD CVR XPCTD AGN THU
THIS WL HOLD HIGH TEMPS DOWN TO L80S E OF THE BLUE RIDGE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

AFTER THE ONGOING CONVECTION LATE THURSDAY NIGHT DISSIPATES
OVERNIGHT AND MOVES TO THE ENE...THE AREA WILL STILL REMAIN FAIRLY
UNSTABLE FOR THE DAY ON FRIDAY AND IN FACT THRU THE WEEKEND. IT
APPEARS THE LONGWAVE UPPER TROF THAT WILL DIP DOWN INTO THE LOWER
OHIO VLY AND MID ATLC WILL KEEP STEADY AREAS OF CONVECTIVE COMPLEXES
MOVING NEARLY DUE EAST FROM THE MID MISSISSIPPI VLY TO THE MID ATLC
COAST. MODELS HAVE AND ARE CONTINUING TO DIVERGE DAILY ON HOW THESE
EVENTS WILL PLAY OUT...BUT THE CERTAINTY REMAINS TO BE THE FAVORABLE
LOW LEVEL MOISTURE...WEAK LEE TROFS AND SFC BOUNDARIES STREAMING
INTO THE REGION EVERY 12 HRS OR SO FROM LATE WED THRU POSSIBLY
SUNDAY...SOME STRONGER THAN OTHERS. EACH AFTN /WHICH THE DAYTIME
HEATING BRINGING TEMPS UP INTO THE M/U80S...DEWPOINTS REMAINING
STEADY IN AT LEAST THE 60S AND AT TIMES TO NEAR 70/ HAS AT LEAST A
LOW CHANCE OF SCATTERED TSTMS. THE WEAKER THE MID LEVEL FLOW...THE
BETTER THE CHANCE ACROSS THE WRN ZONES AND HIGHER ELEVATIONS W/
TERRAIN CIRCULATION STORMS. THE STRONGER THE FLOW...THE BETTER THE
CHANCE E OF THE BLUE RIDGE.

A HIGH PRES RIDGE WILL BUILD INTO THE SOUTHEAST FOR THE EARLY AND
MIDDLE PART OF NEXT WEEK...WHICH WILL LIKELY FORCE THE MID ATLC
UPPER TROF TO SLIDE OFF THE COAST. A FEW WEAK MID-LEVEL DISTURBANCES
STILL MAY SLIDE SE OVER THE GREAT LAKES AND ACROSS THE MID ATLC
EARLY IN THE WEEK...BRINGING MORE LOW CHANCE POPS INTO MID NEXT
WEEK.

&&

.AVIATION /THIS EVE THROUGH MONDAY/...

TSTMS LKLY DURG EVE HRS. WHERE IT DOES RAIN FOG DVLPMNT IS PSBL
AFTR MDNT. TSTMS AGN PSBL THU AFTN.

MORE CHANCES OF TSTMS EACH DAY THRU INTO THIS WEEKEND. OTHERWISE...
VFR CONDITIONS W/ SCATTERED BANDS OF MID CLOUD DECKS. EARLY NEXT
WEEK...HIGH PRESSURE SHOULD BEGIN TO TAKE OVER THE MID ATLC WX...THO
STILL A LOW CHANCE OF TSTMS EXISTS NEARLY EVERY DAY THRU MID NEXT
WEEK.

&&

.MARINE...

WINDS XPCTD TO BE BLO SCA VALUES TNGT AND THU. MAIN PROBLEM WL BE
PSBLTY OF TSTMS OVER THE WATERS THIS EVE AND AGN THU AFTN.

SCA CONDITIONS MOST LIKELY ON FRIDAY W/ THE BEST SLY CHANNELING
ACROSS THE BAY. SCATTERED TSTMS EXPECTED INTERMITTENTLY EACH DAY
/MAINLY EACH AFTN...THO A FEW OVERNIGHT STORMS POSSIBLE AS WELL/
THRU THE MIDDLE OF NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY/GMS
Hazardous weather outlook, Jun 10, 10:10 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EDT WED JUN 10 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1110 AM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY IN
THE MOIST AND UNSTABLE ATMOSPHERE. STORMS MAY BECOME SEVERE LATE
THIS AFTERNOON THROUGH MID EVENING...WITH THE POTENTIAL FOR VERY
HEAVY RAINFALL...LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CAN BE EXPECTED AGAIN ON THURSDAY. THERE MAY BE A
RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS WITH
FLOODING AS THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-111015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1110 AM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY IN
THE MOIST AND UNSTABLE ATMOSPHERE. STORMS MAY BECOME SEVERE FROM
MID AFTERNOON THROUGH MID EVENING...WITH THE POTENTIAL FOR VERY
HEAVY RAIN...LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CAN BE EXPECTED AGAIN ON THURSDAY. THERE MAY BE A
RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS WITH
FLOODING AS THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 10, 3:43 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 SE MOUNT RAINIE       38.92N  76.94W
06/09/2009                   PRINCE GEORGES     MD   TRAINED SPOTTER

            LARGE OAK TREES DOWN ON 3400TH BLOCK OF 38ST

&&

CORRECTED EVENT TIME

BJL
Local storm report, Jun 10, 3:44 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     TOWSON                  39.40N  76.62W
06/09/2009                   BALTIMORE          MD   TRAINED SPOTTER

            TREES DOWN. LARGE BRANCHES DOWN. POWER OUTAGES.

&&

CORRECTED EVENT TIME

BJL
Local storm report, Jun 10, 3:48 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
448 PM EDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             2 NNW TYE RIVER         37.67N  78.96W
06/09/2009  M0.75 INCH       NELSON             VA   PUBLIC

&&

CORRECTED EVENT TIME...LOCATION

BJL
Special weather statement, Jun 10, 3:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT WED JUN 10 2009

VAZ039-040-051-102130-
MADISON VA-CULPEPER VA-RAPPAHANNOCK VA-
449 PM EDT WED JUN 10 2009

...STRONG THUNDERSTORMS TO AFFECT MADISON...CULPEPER AND RAPPAHANNOCK
COUNTIES...

AT 449 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HAYWOOD...MOVING EAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
BRIGHTWOOD...SLATE MILLS...OAKPARK...LEON...REVA...FORDSVILLE AND
BOSTON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL UP TO ONE HALF INCH
DIAMETER CAN BE EXPECTED WITH THIS STORM.

KRAMAR
Special weather statement, Jun 10, 3:56 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT WED JUN 10 2009

MDZ502-WVZ050-055-504-102145-
HARDY WV-HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD-
EASTERN MINERAL WV-
456 PM EDT WED JUN 10 2009

...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE...CENTRAL AND
EASTERN ALLEGANY AND EASTERN MINERAL COUNTIES...

AT 456 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF HEADSVILLE...MOVING EAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE ROMNEY
AND FORT ASHBY.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL TO ONE HALF INCH DIAMETER
CAN BE EXPECTED WITH THIS STORM.

KRAMAR
Special weather statement, Jun 10, 4:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT WED JUN 10 2009

MDZ009-VAZ042-053-102145-
MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
501 PM EDT WED JUN 10 2009

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...LOUDOUN AND FAIRFAX
COUNTIES...

AT 501 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREAT FALLS...MOVING NORTHEAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
POTOMAC...NORTH POTOMAC...GERMANTOWN...ROCKVILLE...GAITHERSBURG...
ASPEN HILL AND MONTGOMERY VILLAGE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL UP TO ONE HALF INCH IN
DIAMETER CAN BE EXPECTED WITH THIS STORM.

KRAMAR

The radar

The Sterling radar (KLWX), 89 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Madison

When
June 10, 4:10 PM EST
Where
Madison County, 1.38 mi S of Brightwood
Measured
0.75 in hail
Reported by
Public
Coordinates
38.400, -78.200

Penny size hail was reported near Brightwood.

Hail, Frederick

When
June 10, 4:14 PM EST
Where
Frederick County, 2.76 mi N of Mountain Falls
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.160, -78.400

Penny size hail was reported near Wilde Acres.

Hail, Frederick

When
June 10, 4:36 PM EST
Where
Frederick County, 1.75 mi ENE of Mountain Falls
Measured
1 in hail
Reported by
Public
Coordinates
39.130, -78.370

Quarter size hail was reported about two miles southeast of Wilde Acres.

Hail, Frederick

When
June 10, 5:20 PM EST
Where
Frederick County, 0.69 mi N of Stephens City
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.090, -78.220

Quarter size hail was reported about near Stephens City.

Hail, Page

When
June 10, 6:21 PM EST
Where
Page County, 0.88 mi NW of Fairview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -78.440

Penny size hail was reported near Luray.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180933, 180932, 180934, 180935, 180936.